Alert archive / Idaho / Tornado Warnings in 2019

Tornado Warning 4, NWS Pocatello, ID

June 18, 20194 counties in Idaho

NWS Pocatello, ID issued this tornado warning at Jun 18, 2019, 5:54 PM MDT for 4 counties in Idaho. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2019, 5:54 PM MDT (23:54 UTC)
Expired
Jun 18, 2019, 6:09 PM MDT
In force
15 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bingham County, ID, Bonneville County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 90 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:58 PM MDTTSTM WND DMG2 Nnw Poplar, IDLARGE TREE DOWN IN THE HEISE AREA. PHOTO PROVIDED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WFUS55 KPIH 182354
TORPIH
IDC011-019-051-065-190030-
/O.NEW.KPIH.TO.W.0004.190618T2354Z-190619T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
554 PM MDT Tue Jun 18 2019

The National Weather Service in Pocatello has issued a

* Tornado Warning for...
  Southeastern Jefferson County in southeastern Idaho...
  North central Bonneville County in southeastern Idaho...
  South central Madison County in southeastern Idaho...
  Northeastern Bingham County in southeastern Idaho...

* Until 630 PM MDT

* At 553 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Ririe or near Lorenzo, moving south at 30 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Weather spotters reported funnel cloud. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Ririe around 600 PM MDT. 
  Ririe Reservoir around 615 PM MDT. 

Other locations impacted by this tornadic thunderstorm include Heise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4369 11193 4373 11169 4340 11153 4336 11183
TIME...MOT...LOC 2353Z 344DEG 25KT 4367 11179 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DMH
1 follow-up statement
164 
WWUS55 KPIH 190009
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
609 PM MDT Tue Jun 18 2019

IDC011-019-051-065-190019-
/O.CAN.KPIH.TO.W.0004.000000T0000Z-190619T0030Z/
Jefferson ID-Bonneville ID-Madison ID-Bingham ID-
609 PM MDT Tue Jun 18 2019

...THE TORNADO WARNING FOR SOUTHEASTERN JEFFERSON...NORTH CENTRAL
BONNEVILLE...SOUTH CENTRAL MADISON AND NORTHEASTERN BINGHAM COUNTIES
IS CANCELLED...
                
The storm which prompted the warning has rapidly weakened below 
severe limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4369 11193 4373 11169 4340 11153 4336 11183
TIME...MOT...LOC 0007Z 344DEG 25KT 4356 11175 

$$

DMH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Jun 18, 1:59 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 18, 1:59 PM MDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
159 PM MDT Tue Jun 18 2019

.SHORT TERM...Through Friday. Forecast reasoning and expected
impacts remain virtually unchanged from previous forecasts,
lending to fairly high certainty in expected outcomes through the
rest of the week. A strong cold front remains on track to sweep
across SE Idaho Wednesday evening as an attendant area of low
pressure drops southward into Montana from the SW Canadian
Provinces. As a result, windy conditions will develop Wednesday
afternoon and continue into early evening. A Wind Advisory has
been issued, as winds are expected to solidly reach Advisory
criteria. West to southwest winds of 25 to 35 mph with gusts to 45
mph are forecast, with gusts possibly topping 55 mph across the
Arco Desert. Winds do have some potential to overachieve, as
guidance indicates relatively low mixing heights (to only 4-5,000
ft AGL). Winds are forecast to reach 50 knots at 10kft AGL by
Wednesday evening, with 10kft AGL winds topping out around 65
knots Thursday afternoon. Should higher mixing heights be
realized, winds could approach High Wind Warning criteria. With a
strong pressure gradient in place for Thursday, similar winds are
forecast as compared to Wednesday. Have expanded the Wind Advisory
into the Albion Hills/Southern Mountain zones for Thursday. Patchy
blowing dust is also possible both days. By Thursday evening
winds should quickly diminish, with just breezy conditions
expected for Friday.

In terms of Precipitation, shower and thunderstorm activity is
expected in association with the cold front during the late
afternoon and evening hours across the Montana border region. Some
of these storms could produce gusty winds given the strong winds
aloft. This activity should diminish around sunset Wednesday
evening. On Thursday, the strong area of low pressure is forecast
to track just north of the Divide. As such, SE Idaho will be close
enough to the low to allow for the development of shower and
thunderstorm activity across the Central Mountains, Continental
Divide and upper Snake Plain regions into early Thursday evening.
With lingering cyclonic flow in place combined with cold air
aloft, numerous showers and isolated storms are possible across
much of SE Idaho Friday afternoon and early evening.

The other story with this system will be the cold, as high
temperatures on Friday will struggle to reach the low 60s across
the Snake Plain, a mere few degrees above record low maxes for the
day. Temperatures are expected to drop into the low to mid 30s for
the Teton Valley and Upper Snake Plain for Friday morning, with
upper 30s expected for the eastern Magic Valley. Some patchy frost
can't be ruled out at this time, but we currently don't expect the
juxtaposition of clear skies and calm winds needed. This is
something we'll continue to monitor. AD

.LONG TERM...Saturday through next Tuesday. Lingering cyclonic
flow will be in place on Saturday, with temperatures some 15
degrees below climatological averages. Afternoon showers and
thunderstorms are once again expected across much of the area,
with the best chances across the eastern highlands. On Sunday,
temperatures are expected to warm about 5 degrees, with
afternoon/evening shower/thunderstorm activity relegated to the
Island Park area. For early next week, broad southwest flow is now
expected to take hold across the area ahead of a developing low
expected to drop into the PacNW. As such, temperatures will
rebound to average by Tuesday, and an isolated shower or
thunderstorm will be possible both Monday and Tuesday, especially
over higher terrain areas. Breezy conditions are expected to
redevelop by Tuesday. AD

&&

.AVIATION...Look for showers and thunderstorms in Northwest flow
mainly across the Eastern and Caribou Highlands this afternoon into
the early evening. TAF sites should remain VFR outside of heavy
showers on station. Have VCTS for KDIJ, KIDA, and KPIH. KDIJ has the
best chance for thunderstorms on station. Thunderstorms should
remain east of KSUN today. Outflow winds of around 25 knots seem to
be the main risks but small hail and localized heavy rain is
possible as well. TW

&&

.FIRE WEATHER...Expect scattered showers and isolated thunderstorms
this afternoon into the early evening for mainly fire weather
zones 411 and 413. Winds will be breezy this afternoon but
particularly strong Wednesday and Thursday. Expect an increase in
southwest and west winds by mid- morning Wednesday in the 15 to 25
mph range and 25 to 35 mph winds with stronger gusts the
remainder of the daylight hours. Similar wind speeds are forecast
for Thursday but will spread more south near the Utah line
Thursday. Wednesday and Thursday will also be relatively dry, with
RH values around 15 to 25 percent across portions of Central and
South Idaho. Zone 425 will have the most widespread low relative
humidity coverage with low relatively humidity not being as
widespread for the remaining zones. TW

&&

.HYDROLOGY...The warm June temperatures along with light to
moderate rain has continued to melt the high-elevation snow, keeping
some rivers and streams running high. However, after Wednesday
expect rivers and streams to start significantly dropping due to
much cooler temperatures headed our way by the end of the week and
weekend. Currently, the Big Wood at Hailey continues to run near
minor flood stage but in action stage. Expect the river to continue
to run near minor flood stage until starting to drop off by
Wednesday afternoon and really dropping off this weekend into early
next week. The Big Wood river near Hailey may even drop below
advisory level by early next week. The Big Lost near Howell has
dropped well below minor flood stage. As a result, will drop the
advisory for the Big Lost near Howell. Levels will drop off
significantly, below action stage, for the Big Lost near Howell by
Thursday. TW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon to 9 PM MDT Wednesday for IDZ051>055.

Wind Advisory from noon to 9 PM MDT Thursday for IDZ051>058.

&&

In the hours before

Local storm report, Jun 18, 5:12 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
512 PM MDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             4 WSW PARKER            43.93N 111.84W
06/18/2019  M1.00 INCH       FREMONT            ID   TRAINED SPOTTER

            NICKEL- TO QUARTER-SIZED HAIL.

&&

JMESSICK
Special weather statement, Jun 18, 5:12 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
512 PM MDT Tue Jun 18 2019

IDZ065-066-190000-
Centennial Mountains/Island Park ID-Teton Valley ID-
512 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TETON AND
SOUTHEASTERN FREMONT COUNTIES UNTIL 600 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm near
Drummond or 7 miles east of Marysville, moving southeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Felt, Drummond and Warm River.

LAT...LON 4380 11110 4406 11143 4420 11127 4410 11105
      4385 11105
TIME...MOT...LOC 2311Z 309DEG 15KT 4409 11128

DMH
Local storm report, Jun 18, 5:15 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
515 PM MDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             4 WSW PARKER            43.94N 111.84W
06/18/2019  M0.50 INCH       FREMONT            ID   TRAINED SPOTTER

            PEA- TO MARBLE-SIZED HAIL.

&&

JMESSICK
Local storm report, Jun 18, 5:23 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
523 PM MDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             1 E ASHTON              44.07N 111.42W
06/18/2019  M0.75 INCH       FREMONT            ID   TRAINED SPOTTER

            PEA- TO PENNY-SIZED HAIL.

&&

JMESSICK
Local storm report, Jun 18, 5:27 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
527 PM MDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FUNNEL CLOUD     1 SW REXBURG            43.81N 111.81W
06/18/2019                   MADISON            ID   TRAINED SPOTTER

            MULTIPLE FUNNELS ASSOCIATED WITH ROTATING WALL CLOUD

&&

DMH
Local storm report, Jun 18, 5:48 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
548 PM MDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FUNNEL CLOUD     REXBURG                 43.83N 111.79W
06/18/2019                   MADISON            ID   PUBLIC

            DEVELOPED OVER THE REXBURG LDS TEMPLE

&&

JMESSICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:12 PM MDTAreal Flood AdvisoryPIHBear Lake, Bingham, Caribou62 min
Jun 17, 7:17 PM MDTSpecial Weather StatementPIHBear Lake, Franklin43 min
Jun 18, 1:40 PM MDTWind AdvisoryPIHBannock, Bingham, Blaine, Bonneville, Butte, Cassia and 8 more31 hr
Jun 18, 1:40 PM MDTWind AdvisoryPIHBannock, Bingham, Blaine, Bonneville, Butte, Caribou and 10 more53 hr
Jun 18, 2:29 PM MDTSpecial Weather StatementPIHCaribou31 min
Jun 18, 3:47 PM MDTSpecial Weather StatementPIHBear Lake43 min
Jun 18, 4:43 PM MDTSpecial Weather StatementPIHButte47 min
Jun 18, 4:57 PM MDTSpecial Weather StatementPIHMadison48 min
Jun 18, 5:04 PM MDTSevere Thunderstorm WarningPIHFremont, Madison41 min
Jun 18, 5:12 PM MDTSpecial Weather StatementPIHTeton48 min
Jun 18, 5:23 PM MDTTornado WarningPIHBonneville, Fremont, Jefferson, Madison37 min

Nearby

Tornado Warnings in Idaho, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.